Q My four-year-old daughter started having seizures last April. In just 14 months, she has had a total of eight, one every two weeks. She had just started being vaccinated, and it’s always been in the back of my mind that one of the vaccines has caused it, especially having read your report in WDDTY vol 6 no 8.
All of her tests are all normal. Because they don’t know why she is having seizures, the doctors put her on Dilantin (phenytoin). She is scheduled to see a neurologist at the children’s hospital in Denver, Colorado. Again, I will probably be told that they don’t know why or what can be done. Any information will be most appreciated. – ZG, Louisville, Colorado
A As you quite rightly point out, the MMR (measles-mumps-rubella) and DTP (diphtheria- tetanus-pertussis) vaccines increase the rate of seizures by more than three times, as revealed by the most definitive research into the two jabs a few years ago (WDDTY vol 5 no 8, News). These findings were prepared by the authoritative and influential US Centers for Disease Control and Prevention based in Atlanta, Georgia, and were derived from the most complete information yet compiled.
Using database technology, the CDC pulled together virtually every piece of research into adverse reactions associated with the two vaccines. In all, they were able to monitor the progress of 500,000 children, by far the most ever observed by any single piece of research.
They identified 34 major side-effects to the jabs – but it was the incidence of seizures that leapt off the graph. The rate of seizures increased to three times above the norm within the first day of a child receiving the DTP, and 2.7 times within four to seven days of a child being given the MMR, which increased to 3.3 times within eight to 14 days.
The effects of the DTP shot are immediate, causing seizures to increase three times the rate of normal within 24 hours of the jab being given, but then falling off rapidly to just 0.6 times the level of seizure after the first day. The MMR vaccine, however, is slower to take effect, only reaching its most dangerous period within eight days to two weeks after the jab is administered. The seizures are often serious, the CDC reported, with a quarter of all cases requiring treatment in hospital.
Since the period covered by this study, the use of acellular pertussis (DTaP) vaccine has replaced the DTP in the US. DTaP has been associated with fewer side-effects than DTP, but still includes febrile or fever-related seizures (www.nlm.nih.gov/medlineplus/ency/article/002021.htm).
And according to the US Physicians’ Desk Reference, the tetanus vaccine can cause damage and degeneration of the nervous system, bringing epilepsy a step closer (WDDTY vol 5 no 1, Case Study). The American Academy of Science’s Institute of Medicine report on childhood vaccines also noted that the tetanus vaccine can definitely cause nervous system damage. Moreover, a lack of reaction to the first tetanus shot is not a guarantee that subsequent doses won’t have any adverse effects. In fact, the PDR says that booster doses are more likely to increase the incidence and severity of reactions if they are given too frequently.
You should also be aware of the inherent dangers associated with anticonvulsant drugs. Most of these work by damping down brain-cell electrical activity to stop the build up of electrical charges. The idea is to stop the seizures without losing any brain function. But this is a delicate balancing act. The doctor needs to be highly conversant with the various anticonvulsant drugs available, understand the kinds of seizures affecting a particular patient, and work with the patient as a partner in keeping a record of seizures, with regular electroencephalographic (EEG) monitoring as well as tracking the levels and effects of the drug in the patient’s body.
Some doctors feel that a patient must take an antiepileptic drug for life; others believe that daily doses can be slowly reduced in stages, every few weeks, and eventually stopped completely in patients who have remained seizure-free for two to three years.
As seen in a recent Special Report (WDDTY vol 14 no 4), every anticonvulsant drug brings with it the possibility of worsening the problem by causing different types of seizures. Phenytoin, which had the highest risk of inducing a seizure among 10 anticonvulsants studied, is used to treat various types of convulsions and seizures. However, it can deplete vitamin K, lower vitamin D levels, decrease both folic acid and vitamin B12, increase the excretion of, while decreasing the intestinal absorption of, calcium and disturb biotin metabolism, leading to biotin depletion (Clin Pharmacol Ther, 1983; 34: 529-32; J Bone Miner Res, 1994; 9: 631-7; S Afr Med J, 1973; 47: 2245-6; Acta Physiol Latin Am, 1979; 29: 223-8; J Paediatr Gastroenterol Nutr, 1998, 26: 245-50).
Short-term skin disorders have also been reported in as much as 21 per cent of those taking the older anticonvulsant drugs, such as phenytoin (Lancet, 1999; 353: 2190-4), mental dysfunction has also been seen (Epilepsia, 1999; 40: 1279-85).
Since your child is so small, you may wish to work with your doctor to see if she can be eased off the medication, as it does not appear to be controlling her seizures. If her various brain scans are normal and she appears to be of normal intelligence, she is a good candidate for drug withdrawal over time.
You may also wish to explore a variety of treatments for vaccine damage, including homoeopathic remedies and acupuncture. Ironically, gut damage due to vaccines appears to be far more linked with brain damage than we realise.
Perhaps the greatest area for exploration should be possible allergies. With the MMR vaccine, it is known to cause damage to intestinal function, thus allowing the byproducts of food, called peptides, to pass through the gut’s permeable membrane and through the blood-brain barrier, disrupting brain function and development. You may also wish to have your daughter‘s B12 levels checked, as marked B12 deficiencies virtually always show up in children damaged by the MMR. B12 is known to be vital for the normal development of the central nervous system.